Hail, Horry
- When
- March 19, 2:06 PM EST
- Where
- Horry County, 3.02 mi SE of Causey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.240, -79.061
A brief period of hail to the size of quarters was reported along US 76.
An upper level disturbance moved south across the area during the afternoon. Unseasonably warm and humid low-levels coupled with cold mid-level temperatures resulted in high instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
An upper level disturbance moved south across the area during the afternoon. Unseasonably warm and humid low-levels coupled with cold mid-level temperatures resulted in high instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 19, 1:45 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 245 PM EDT MON MAR 19 2012 .SYNOPSIS... ABOVE NORMAL TEMPERATURES WILL PREVAIL MUCH OF THIS WEEK AS AN UPPER RIDGE REMAINS AMPLIFIED OVER THE REGION. EACH AFTERNOON AND EARLY EVENING WILL BRING ISOLATED SHOWERS OR A THUNDERSTORM AS MOISTURE AND HEATING COMBINE WITH THE AFTERNOON SEABREEZE FRONT. && .NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM MONDAY...WILL REMAIN ON THE FRONT EDGE OF THE UPPER RIDGE WITH A NORTHERLY FLOW PREVAILING ALOFT. A WEAK DISTURBANCE RIDING DOWN IN THE NORTHERLY FLOW IN THE MID LEVELS WILL CONTINUE TO PRODUCE AN AREA OF SHWRS/TSTMS MOVING SOUTH THROUGH MAINLY NC ZONES THROUGH LATE THIS AFTERNOON. OTHER CU DEVELOPING ALONG SEABREEZE MAY INTERACT WITH BOUNDARIES FROM THIS AREA TO PRODUCE ADDITIONAL CONVECTION ACROSS THE AREA INTO SC THIS AFTERNOON. AT THE SURFACE...WINDS ARE COMING AROUND TO THE E-SE IN RETURN FLOW AROUND BERMUDA HIGH COMBINED WITH SEA BREEZE CIRCULATION. WINDS WILL CONTINUE OUT OF SE TO S OVERNIGHT AS RETURN FLOW CONTINUES AROUND HIGH PRESSURE CENTERED WELL OFF SHORE. OVERALL...ATMOSPHERE REMAINS ON THE DRY SIDE WITH PCP WATER VALUES AROUND AN INCH. ONCE THIS AREA OF SHWRS/TSTMS PUSHES SOUTH LATE THIS AFTERNOON...SKIES WILL CLEAR INTO THIS EVENING BUT LINGERING MOISTURE FROM THESE SHOWERS WILL HELP TO CREATE ANOTHER MOIST NIGHT. AT THE SURFACE THE DEWPOINTS REMAIN HIGH WITH VALUES IN THE 60S THIS AFTERNOON DROPPING SLOWLY TO JUST BELOW 60 OVERNIGHT. DECENT RADIATIONAL COOLING SHOULD OCCUR OVERNIGHT AS SKIES CLEAR AND WINDS BECOME CALM ALLOWING TEMPS TO DROP TO THE DEWPOINT TEMPS EARLY ON. THEREFORE EXPECT AREAS OF FOG OVERNIGHT INTO EARLY TUES MORNING. OVERNIGHT LOW TEMPS SHOULD DROP TO JUST BELOW 60. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...HIGH AMPLITUDE/NARROW WAVELENGTH RIDGE JUST TO THE WEST MUCH OF THE PERIOD. WITH THE AXIS JUST TO THE WEST OF THE COASTAL PLAIN SOME PIECES OF SHORTWAVE ENERGY WILL BE ABLE TO DROP SOUTH ACROSS THE REGION. THE ONE PROGGED FOR TUESDAY AFTERNOON/PEAK HEATING APPEARS TO BE TOO WEAK TO LEAD TO ANY MENTIONABLE RAIN CHANCES. A MUCH MORE SUBSTANTIAL ONE WILL APPROACH SLOWLY AND SHOULD RAMP UP PRECIP PROSPECTS FROM N TO S TUESDAY NIGHT POSSIBLY LASTING THROUGH MOST OF WEDNESDAY. THE DOMINANT FEATURE ON THE SURFACE WEATHER MAPS WILL BE A VERY SUMMERLIKE BERMUDA HIGH ALBEIT DISPLACED NORTHWARD. HOWEVER THE AFOREMENTIONED UPPER SHORTWAVE WILL MANAGE A SURFACE TROUGH REFLECTION THAT WILL DROP ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY. UNSEASONABLE WARMTH WILL CONTINUE THROUGH THE PERIOD DUE TO THE WEST ATLANTIC HIGH AND VERY AMPLIFIED UPPER PATTERN. THE WARMTH MAY BECOME SOMEWHAT TEMPERED WEDNESDAY AFTERNOON DUE TO ADDITIONAL CLOUD COVER BOTH DUE TO MOISTURE ADVECTION AS WELL AS CONVECTIVE DEBRIS. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 3 PM MONDAY...NOT A LOT OF CONFIDENCE FOR THE END OF THE WEEK AND THE FIRST PART OF NEXT WEEK. 5H CUTOFF OVER THE SOUTHWEST CONUS WILL LIFT NORTH AS THE EAST COAST REMAINS UNDER SURFACE AND UPPER RIDGING. SURFACE AND UPPER RIDGE EARLY IN THE PERIOD CONTRIBUTE TO A SUMMER TIME PATTERN WITH THE THREAT OF DAILY DIURNAL CONVECTION...WHICH MAY OR MAY NOT BE ENHANCED BY THE SEA BREEZE. WILL CONTINUE TO CARRY A SLIGHT CHANCE POP THU AND FRI. THE BIG QUESTION REMAINS HOW FAR NORTH WILL THE CUTOFF TRAVEL BEFORE IT STARTS TO MOVE EAST. INTERESTINGLY THE 12Z GFS IS SHOWING A MORE NORTHERLY SOLUTION THAN ITS MORE RECENT SOLUTIONS AND WHAT THE 00Z ECMWF IS DEPICTING. THE 12Z GFS DOES HAVE SOME SUPPORT FROM A PORTION OF ITS ENSEMBLE MEMBERS AND IS IN LINE WITH THE LATEST HPC SOLUTION. IT IS A BELIEVABLE SOLUTION GIVEN THAT THE MEDIUM RANGE GUIDANCE TENDS TO WEAKEN THE UPPER RIDGE TO QUICKLY/TO MUCH...WHICH WOULD RESULT IN GUIDANCE SHOWING A MORE SOUTHERN SOLUTION VERSUS WHAT REALLY ENDS UP HAPPENING. A SLOWER...MORE NORTHERLY SOLUTION WOULD RESULT IN COLD FRONTAL PASSAGE SAT NIGHT OR SUN. GIVEN THE DEEP BUT NARROW BAND OF MOISTURE AHEAD OF THE FRONT THERE WILL PROBABLY BE A BROKEN LINE OF SHOWERS ALONG OR JUST AHEAD OF THE FRONT. HOWEVER...GIVEN THE LOW CONFIDENCE IN TIMING DO NOT SEE A REASON TO GO HIGHER THAN THE CURRENT LOW CHANCE POP STARTING SAT AND CONTINUING INTO SUN. AS TIMING BECOMES CLEARER THE POP WINDOW CAN BE NARROWED AND THE VALUES INCREASED. DEEP WESTERLY FLOW IN THE WAKE OF THE STACKED LOW/COLD FRONT WILL DRY THINGS OUT AND KNOCK TEMPS BACK A BIT...THOUGH BOTH HIGHS AND LOWS WILL REMAIN ABOVE CLIMO THROUGH THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 18Z...TERMINALS ARE VFR EARLY THIS AFTERNOON. SOME FOG IS STILL LINGERING IN THE COOL SHELF WATERS JUST OFFSHORE OF MYR/CRE. SHOWERS AND THUNDERSTORMS ARE MOVING SOUTH TOWARDS THE LBT AND ILM TERMINALS. OTHER CONVECTION IS OCCURRING BETWEEN ILM AND CRE. THERE IS A GOOD CHANCE FOR TEMPO SHRA AND VCTS EARLY THIS AFTERNOON AT LBT/ILM...AND MID-AFTERNOON AT THE REMAINING TERMINALS. THERE IS A CHANCE THE ACTIVITY WILL REMAIN EAST OF THE LBT TERMINAL...MORE-SO THE FLO TERMINAL. AT LEAST TEMPO MVFR CAN BE EXPECTED...BUT THERE MAY BE A BRIEF PERIOD OF IFR. PRECIPITATION ENDS NORTH TO SOUTH THROUGH THE AFTERNOON AND SHOULD BE DISSIPATED OR WELL SOUTH OF THE TERMINALS BY 00Z. LIGHT WINDS IN THE LOW LEVELS...MOIST SOILS AND SUBSIDENCE WILL ALLOW DENSE FOG TO DEVELOP AGAIN TONIGHT AT ALL TERMINALS. IF THIS AFTERNOONS PRECIPITATION REACHES THE COASTAL WATERS THEN THE FOG CURRENTLY OVER THE COASTAL WATERS COULD BE ENHANCED AND POTENTIALLY MOVE ONSHORE AS SOON AS LATE AFTERNOON/EARLY EVENING. EXTENDED OUTLOOK...THROUGH THE PERIOD...MORNING FOG/MVFR...SCATTERED SHOWERS/ISOLATED THUNDERSTORMS IN THE AFTERNOON. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM MONDAY...WINDS WILL VEER AROUND TO THE SE TO S AS RETURN FLOW AROUND BERMUDA HIGH DOMINATES. WEAK GRADIENT OVER THE WATERS WILL KEEP WINDS UNDER 10 KTS. SEAS WILL IN TURN CONTINUE TO BE BENIGN...RIGHT AROUND 2 FT OR LESS...MAINLY COMPOSED OF SELY SWELL COMPONENT WITH A PERIOD OF AROUND 10 SECONDS. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...AFTER A QUICK START OUT OF THE NORTH FROM AN EXITING SURFACE FEATURE...A SUMMERLIKE WEATHER PATTERN TO BRING BOATING CONDITIONS MORE TYPICAL OF JUNE THROUGH AUGUST. LARGE AREA OF HIGH PRESSURE SPLAYED ACROSS THE WEST ATLANTIC FOR MOST OF THE SHORT TERM PERIOD. CENTER OF THE HIGH WILL BE DISPLACED NORTHWARD OF ITS MORE TYPICAL WARM SEASON OR BERMUDA HIGH LOCATION. THIS WILL BRING A MORE EASTERLY COMPONENT TO THE OTHERWISE SOUTHERLY FLOW (WHEREAS A TRUE BERMUDA HIGH BRINGS SOUTH TO SW WINDS). LOCAL COASTAL ACCELERATIONS DUE TO SEA BREEZE CIRCULATION STILL APPLIES. A WEAK SURFACE TROUGH WILL MOVE SOUTH ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY. MODELS ARE HAVING SOME DIFFICULTY IN RESOLVING THIS FEATURE THOUGH CASTING SOME UNCERTAINTY INTO THE WIND FORECAST. MOST LIKELY THIS FEATURE WILL LEAD PERIOD OF LIGHTER AND MORE VARIABLE FLOW. SEAS WILL AVERAGE 2 TO 3 FT LARGELY COMPOSED OF WIND WAVE AND SOME MUCH LESS DOMINANT 7-8 SECOND SWELL COMPONENTS. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 3 PM MONDAY...SURFACE HIGH WILL REMAIN CENTERED EAST OF THE WATERS WITH SOUTH TO SOUTHWEST FLOW CONTINUING THROUGH THE PERIOD. LITTLE CHANGE TO THE SURFACE PRESSURE GRADIENT IS ANTICIPATED INTO SAT...KEEPING SPEEDS IN THE 10 TO 15 KT RANGE. THE EXCEPTION WILL LIKELY BE RIGHT AT THE COAST WHERE AFTERNOON SEA BREEZE WILL INDUCE ONSHORE FLOW ALONG WITH A SLIGHT INCREASE IN SPEEDS. A COLD FRONT WILL APPROACH FROM THE WEST SAT PINCHING THE GRADIENT A LITTLE AND BUMPING SPEEDS UP TO A SOLID 15 KT. SPEEDS MAY TOUCH 20 KT LATE SAT NIGHT JUST AHEAD OF THE FRONT. SEAS WILL GENERALLY BE MADE UP OF A SOUTHERLY WIND WAVE CLOSE TO 2 FT AND A SLIGHTLY MORE SIGNIFICANT SOUTHEAST SWELL...BETWEEN 2 AND 3 FT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RGZ SHORT TERM...MBB LONG TERM...III AVIATION...RGZ/MRR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 637 AM EDT MON MAR 19 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-201045- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 637 AM EDT MON MAR 19 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-201045- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 637 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
143 PM EDT MON MAR 19 2012
NCZ087-096-099-105-107>109-191900-
BLADEN-COASTAL NEW HANOVER-COLUMBUS-INLAND BRUNSWICK-INLAND NEW
HANOVER-INLAND PENDER-ROBESON-
143 PM EDT MON MAR 19 2012
...THUNDERSTORMS PRODUCING PEA SIZED HAIL NEAR ELIZABETHTOWN...
AT 140 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF PENDERLEA TO
ELIZABETHTOWN TO BARKER TEN MILE...MOVING SOUTHEAST AT 20 MPH.
THE STRONGEST THUNDERSTORM IN THIS LINE WAS NEAR ELIZABETHTOWN.
ADDITIONAL THUNDERSTORMS ALONG THIS LINE MAY INTENSIFY AND PRODUCE
SMALL HAIL AND GUSTY WINDS.
SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LELAND...LUMBERTON...
WHITEVILLE...WILMINGTON...ABBOTTSBURG...BARKER TEN MILE...BATARORA...
BLADENBORO...BOARDMAN...CARVERS AND CASTLE HAYNE.
HAZARDS INCLUDE...
PEA SIZED HAIL.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3461 7831 3457 7825 3473 7811 3473 7801
3422 7779 3412 7886 3426 7902 3470 7905
3475 7839
TIME...MOT...LOC 1739Z 334DEG 21KT 3469 7813 3464 7854
3466 7899
HAWKINSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT MON MAR 19 2012
NCZ087-096-099-105>110-SCZ017-024-033-053-191915-
BLADEN-COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL
PENDER-COLUMBUS-DILLON-INLAND BRUNSWICK-INLAND HORRY-INLAND NEW
HANOVER-INLAND PENDER-MARION-MARLBORO-ROBESON-
221 PM EDT MON MAR 19 2012
...STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY WINDS AND
DIME SIZE HAIL...
AT 220 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FROM 11 MILES SOUTHEAST OF BURGAW THROUGH
WHITEVILLE TO JUST EAST OF BENNETTSVILLE...MOVING SOUTH AT 15 MPH.
THE STRONGEST STORMS WERE LOCATED NORTH OF BOARDMAN JUST NORTH OF
HIGHWAY 74/76 BETWEEN WHITEVILLE AND BOARDMAN. STRONG GUSTY WINDS
AND MARBLE TO DIME SIZE HAIL ARE POSSIBLE.
SOME LOCATIONS IMPACTED INCLUDE CAROLINA BEACH...DILLON...LELAND...
MULLINS...SHALLOTTE...WHITEVILLE...WILMINGTON...ASH...ASHTON...
BARNESVILLE...BATARORA AND BAYSHORE.
HAZARDS INCLUDE...
THREE-QUARTER INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3424 7777 3415 7783 3397 7791 3387 7854
3424 7955 3436 7969 3437 7967 3441 7970
3474 7961 3464 7947 3468 7942 3444 7857
3458 7761 3442 7754
TIME...MOT...LOC 1816Z 347DEG 19KT 3445 7778 3435 7854
3457 7951
HAWKINSThe Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A brief period of hail to the size of quarters was reported along US 76.
Hail to the size of quarters was reported along Highway 9.
Two Bradford Pear trees were reportedly down along Highway 9.
Hail to the size of quarters was reported.
Hail to the size of nickels was reported.
Quarter size hail and a little larger was reported at the intersection of Pee Dee Highway and Hendricks Shortcut Road. The hail lasted for 8 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369473, 369471, 369472, 369406, 369419, 369470.